Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

May 23, 2019Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2019, 5:33 AM EDT for Jackson County, Michigan. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 5:33 AM EDT (09:33 UTC)
Expired
May 23, 2019, 6:15 AM EDT
In force
42 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:56 AM EDTTSTM WND GST 413 Ene Sandstone, MIAWOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT.
May 23, 6:07 AM EDTTSTM WND GST 553 Ene Sandstone, MIAWOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS53 KGRR 230933
SVRGRR
MIC075-231015-
/O.NEW.KGRR.SV.W.0013.190523T0933Z-190523T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
533 AM EDT Thu May 23 2019

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Jackson County in south central Michigan...

* Until 615 AM EDT.

* At 532 AM EDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Litchfield to 7 miles northwest
  of Pioneer, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson...             Vandercook Lake...     Brooklyn...
  Grass Lake...          Leoni...               Spring Arbor...
  Napoleon...            Sandstone...           Norvell...
  Pulaski...             Concord...             Horton...
  Hanover...             Oak Point...           Sunset Beach...
  Michigan Center...     Munith...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
      4207 8471
TIME...MOT...LOC 0932Z 243DEG 59KT 4211 8472 4174 8466 

HAIL...<.75IN
WIND...60MPH
 
$$

MEADE
2 follow-up statements
246 
WWUS53 KGRR 230947
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
547 AM EDT Thu May 23 2019

MIC075-231015-
/O.CON.KGRR.SV.W.0013.000000T0000Z-190523T1015Z/
Jackson MI-
547 AM EDT Thu May 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR JACKSON COUNTY...

At 547 AM EDT, severe thunderstorms were located along a line
extending from near Jackson to near Hudson, moving east at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jackson...             Vandercook Lake...     Brooklyn...
Grass Lake...          Leoni...               Spring Arbor...
Napoleon...            Sandstone...           Norvell...
Pulaski...             Concord...             Horton...
Hanover...             Oak Point...           Sunset Beach...
Michigan Center...     Munith...              

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
      4207 8471
TIME...MOT...LOC 0947Z 251DEG 62KT 4225 8446 4184 8439 

HAIL...<.75IN
WIND...60MPH
 
$$

MEADE
661 
WWUS53 KGRR 231018
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
618 AM EDT Thu May 23 2019

MIC075-231025-
/O.EXP.KGRR.SV.W.0013.000000T0000Z-190523T1015Z/
Jackson MI-
618 AM EDT Thu May 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. A wind gust of 55 
mph was recorded at the Jackson airport. 

LAT...LON 4219 8471 4243 8417 4242 8413 4207 8414
      4207 8471
TIME...MOT...LOC 1015Z 243DEG 59KT 4225 8446 4184 8439 

$$

MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:18 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 23, 3:18 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
318 AM EDT Thu May 23 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 315 AM EDT Thu May 23 2019

- Showers and a few thunderstorms early this morning

- Showers and a few storms Friday afternoon/Friday night

- Predominantly dry weather for the Memorial Day holiday weekend

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 315 AM EDT Thu May 23 2019

Showers and scattered thunderstorms will continue to develop early
this morning along and out ahead of the approaching sfc cold
front. Pcpn will already be exiting our area by mid morning with
decreasing cloud cover and windy conditions developing late this
morning and afternoon. Wind gusts will stay below advisory criteria
but some gusts in the 30 to 40 mph are expected as deeper mixing
occurs later today. Relatively highest gusts should occur near to
mainly east of US-131.

Winds will subside this evening with dry wx overnight through
midday Friday. Some showers and isolated storms may develop as
early as Friday afternoon due to decent isentropic upglide north
of the warm front.

The better chance for rain and also some convection will come
Friday night near and out ahead of the cold front. Severe wx is
not expected. However some gusty storms seem possible mainly late
Friday night/early Saturday morning given strong low level wind
fields and an increasing 45 to 55 kt llj aimed at our area.

After some lingering morning showers over our southern counties
early Saturday dry wx is expected for the vast majority of our
Memorial Day holiday weekend. Scattered showers may develop on
Memorial Day but medium range guidance/guidance trends suggest
that most of the rain and convection will be focused north to nw
of our area.

Tuesday looks warm and humid and an increasingly warm and unstable
airmass out ahead of the next cold front could potentially set the
stage for some stronger convection by Tuesday afternoon/Tuesday
night which could linger into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 1130 PM EDT Wed May 22 2019

Primarily VFR conditions are forecast overnight but showers and
thunderstorms will cause conditions to potentially briefly
deteriorate to MVFR/IFR particularly at our western terminals
between around 06Z and 09Z Thursday. Showers will taper off during
the early to mid morning hours But some MVFR cigs may linger
until midday.

VFR conditions are forecast Thursday afternoon and evening. It
will become rather breezy Thursday with west wind gusts of up to
around 25 kts by late morning through the afternoon. Winds will
gradually subside Thursday evening.

&&

.MARINE...
Issued at 315 AM EDT Thu May 23 2019

The small craft advisory continues in effect through 8 am. Winds
will veer to the west today but wave heights will remain below sca
criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 AM EDT this morning for LMZ844>849.

&&

SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Laurens
MARINE...Laurens
Hazardous weather outlook, May 23, 3:23 AM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
323 AM EDT Thu May 23 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
323 AM EDT Thu May 23 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move across West Michigan early this
morning. While severe weather is not expected, brief heavy
rainfall and frequent cloud to ground lightning will be possible
from the thunderstorms. Locally briefly gusty winds to 40 mph are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are expected Friday afternoon and Friday night.
Locally heavy rainfall, frequent cloud to ground lightning and
locally gusty winds will be possible. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-240730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
323 AM EDT Thu May 23 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will produce brief heavy rain and occasional
lightning early this morning and locally gusty winds are also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of thunderstorms is expected late Friday and Friday
night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Laurens

In the hours before

Special weather statement, May 23, 3:14 AM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
314 AM EDT Thu May 23 2019

MIZ037>040-043>046-050-051-056-057-064-230915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Ottawa-Kent-Allegan-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville,
Grand Haven, Jenison, Grand Rapids, and Holland
314 AM EDT Thu May 23 2019

...Showers and Storms May Create Gusty Winds...

Showers and thunderstorms will move across the area early this
morning. Any stronger storms will be capable of producing brief wind
gusts to 40 mph which could result in a few downed tree limbs.
Locally heavy downpours and cloud to ground lightning strikes are
also possible.

Meade
Special weather statement, May 23, 4:34 AM EDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
434 AM EDT Thu May 23 2019

MIZ052-058-059-065>067-072>074-231045-
Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
Including the cities of Alma, Ionia, St. Johns, Hastings, Charlotte,
Lansing, Kalamazoo, Battle Creek, and Jackson
434 AM EDT Thu May 23 2019

...Lightning and Heavy Downpours Early This Morning...

Scattered thunderstorms will create cloud to ground lightning strikes
and locally heavy downpours early this morning. Any stronger storms
will be capable of producing small hail and brief wind gusts to 40
mph which could result in a few downed tree limbs. Storm movement
will be from southwest to northeast at 50 mph.

Meade
Local storm report, May 23, 5:21 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 AM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     3 NE PORTAGE            42.23N 85.55W
05/23/2019  M46 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.